Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 236, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2014, 5:58 PM CDT for Grant County, Kearny County, Stanton County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2014, 5:58 PM CDT (22:58 UTC)
- Expired
- Aug 30, 2014, 6:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grant County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:05 PM CDT | HAIL 1.75 | 12 Ene Johnson City, KS | |
| Aug 30, 6:12 PM CDT | HAIL 1 | 8 N Big Bow, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS53 KDDC 302258 SVRDDC KSC067-093-187-302330- /O.NEW.KDDC.SV.W.0236.140830T2258Z-140830T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 558 PM CDT SAT AUG 30 2014 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRANT COUNTY IN SOUTHWESTERN KANSAS... NORTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS... SOUTH CENTRAL KEARNY COUNTY IN SOUTHWESTERN KANSAS... * UNTIL 630 PM CDT * AT 558 PM CDT...A SEVERE THUNDERSTORMS WERE LOCATED NORTH OF BIG BOW AND NORTHWEST OF ULYSSES... MOVING EAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... ULYSSES AND BIG BOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3754 10158 3770 10162 3781 10118 3758 10114 TIME...MOT...LOC 2258Z 253DEG 12KT 3766 10143 HAIL...1.00IN WIND...<50MPH $$ GERARD
1 follow-up statement
482
WWUS53 KDDC 302311
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT AUG 30 2014
KSC067-093-187-302330-
/O.CON.KDDC.SV.W.0236.000000T0000Z-140830T2330Z/
GRANT KS-STANTON KS-KEARNY KS-
611 PM CDT SAT AUG 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN GRANT...EAST CENTRAL STANTON AND SOUTH CENTRAL KEARNY
COUNTIES...
AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ULYSSES...
MOVING EAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. AT 605 PM GOLF BALL HAIL WAS
REPORTED 12 MILES EAST NORTHEAST OF JOHNSON.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
ULYSSES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3756 10155 3769 10159 3781 10118 3758 10114
TIME...MOT...LOC 2309Z 253DEG 12KT 3767 10138
HAIL...1.75IN
WIND...<50MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:45 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 30, 2:45 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT SAT AUG 30 2014 ...UPDATED LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 158 PM CDT SAT AUG 30 2014 SURFACE LEE TOUGHING ACROSS EASTERN COLORADO WILL INTENSIFY TONIGHT INTO TOMORROW AS AN UPPER LEVEL SHORTWAVE TROUGH CONTINUES TO TREK EASTWARD ACROSS THE INTERMOUNTAIN WEST TONIGHT THEN INTO THE CENTRAL ROCKIES AND CENTRAL PLAINS TOMORROW. THIS WILL ALLOW SOUTHERLY WINDS TO BE FELT ACROSS SOUTHWEST KANSAS THIS THROUGH TOMORROW. SKIES WILL BE MOSTLY CLEAR THIS AFTERNOON INTO THE OVERNIGHT PERIOD WITH INCREASING CLOUDINESS TOMORROW. THE AFOREMENTIONED SHORTWAVE MOVES INTO THE CENTRAL HIGH PLAINS TOMORROW WITH THE NOSE OF AN UPPER LEVEL JET POSITIONED ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THIS WILL BE WHERE INITIAL CONVECTION IS EXPECTED TO DEVELOP TOMORROW AFTERNOON AND TREK EASTWARD AS THE EVENING AND OVERNIGHT PROGRESSES. MOST OF THE ACTIVITY LOOKS TO BE CONFINED ACROSS NORTHERN KANSAS AND NEBRASKA, HOWEVER, A FEW ISOLATED THUNDERSTORMS COULD DEVELOP AS FAR SOUTH AS GARDEN CITY AND DODGE CITY. ANY STORMS THAT DUE DEVELOP WILL HAVE THE CAPABILITY TO BECOME SEVERE AS 0-6 KM SHEAR WILL BE ABOVE 30 KNOTS AND CAPE VALUES WILL BE ABOVE 1500 J/KG. THE MAIN CONCERNS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE MID 60S ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE EXPECTED TO REACH INTO THE MID TO UPPER 90S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 243 PM CDT SAT AUG 30 2014 A SURFACE BOUNDARY WILL EXTEND FROM NORTHEAST COLORADO INTO NORTH CENTRAL KANSAS AT 00Z SUNDAY AS AN UPPER LEVEL TROUGH BEGINS TO MOVE OUT INTO THE CENTRAL HIGH PLAINS. GIVEN THE EXPECTED LOW LEVEL MOISTURE POOLING NORTH OF THIS FRONT ALONG WITH LOCATION OF THE LEFT EXIT REGION OF AN UPPER LEVEL JET AND LATE DAY INSTABILITY NEAR THE NORTHERN EDGE OF A +13C TO +16C 700MB TEMPERATURE GRADIENT WILL CONTINUE TO FAVOR CONVECTION INCREASING IN AREAL COVERAGE DURING THE EARLY EVENING AS IT SPREADS EAST ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING IN THIS AREA BASED ON THE 0-6KM SHEAR VALUES RANGING FROM 30 TO 40 KNOTS WITH SURFACE BASED CAPES GREATER THAN 2000 J/KG. WIDESPREAD HEAVY RAINFALL MAY ALSO BE AN ISSUE ACROSS NORTH CENTRAL KANSAS OVERNIGHT GIVEN THE PRECIPTABLE WATER VALUES OF 1.5 TO NEAR 2 INCHES AND A LOW LEVEL JET DEVELOPS AHEAD OF THE EASTWARD MOVING UPPER LEVEL TROUGH. AT THIS TIME MODELS DIFFERING SOME ON WHERE THE MID LEVEL BAROCLINIC ZONE WILL BE SUNDAY NIGHT AND DUE TO LOW CONFIDENCE ON WHERE IT WILL BE SUNDAY NIGHT HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS FORECAST ON SOUTHERN EXTENT OF THE OVERNIGHT CONVECTION. THIS WILL KEEP THE BULK OF PRECIPITATION SUNDAY NIGHT ALONG AND NORTH OF HIGHWAY 96. FURTHER SOUTH A DRYLINE WILL BE LOCATED ACROSS WESTERN KANSAS, HOWEVER ABOVE THIS DRYLINE 700MB TEMPERATURES WERE FORECAST TO WARM TO +14 TO NEAR +16C. THESE WARM MID LEVEL TEMPERATURES WILL LIMIT HOW WIDESPREAD CONVECTION WILL BE FURTHER SOUTH, HOWEVER AT THIS TIME AM NOT COMPLETELY ABLE TO RULE ON A FEW SCATTERED/WIDELY SCATTERED THUNDERSTORMS EARLY SUNDAY NIGHT. WITH SIMILAR INSTABILITY AND SHEAR VALUES EXPECTED IN THE EVENING ANY STORM WHICH DOES DEVELOP ALONG THE DRYLINE WILL ALSO HAVE THE POTENTIAL FOR BECOMING SEVERE. AS THE UPPER LEVEL TROUGH MOVES INTO CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS A COLD FRONT WILL MOVE SOUTH ACROSS WESTERN KANSAS LATE SUNDAY NIGHT. RAIN WILL END FROM WEST TO EAST AND LOWER DEWPOINTS/COOLER AIR WILL BEGIN TO BRIEFLY SETTLE INTO SOUTHWEST KANSAS BY EARLY MONDAY. GUSTY NORTH WINDS JUST BEHIND THE FRONT WILL DECREASE DURING THE DAY AS AN AREA OF HIGH PRESSURE EXITS MOVES ACROSS NORTHWEST KANSAS. 850MB TEMPERATURES AT 00Z TUESDAY SUPPORTING HIGHS MAINLY IN THE 80S. HIGHS IN THE LOWER 90S STILL APPEAR POSSIBLE NEAR THE OKLAHOMA BORDER. MOISTURE, WARM AIR ADVECTION, AND ISENTROPIC LIFT IMPROVES MONDAY NIGHT INTO TUESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS. THIS WILL RESULT IN INCREASING CLOUDS AND POSSIBLY A FEW SHOWERS/THUNDERSTORMS NORTH OF OUR SURFACE BOUNDARY. INCREASING CLOUDS MONDAY NIGHT WILL AID IN KEEPING TEMPERATURES UP WHILE AT THIS TIME IT APPEARS THE BETTER CHANCES FOR PRECIPITATION WILL BE ACROSS SOUTH CENTRAL KANSAS. A WARMING TREND WILL THEN DEVELOP MID WEEK AS A WARM FRONT LIFTS NORTH ACROSS KANSAS AND A WESTERLY DOWNSLOPE FLOW IMPROVES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1218 PM CDT SAT AUG 30 2014 VFR CONDITIONS WILL PREVAIL TODAY WITH MOSTLY CLEAR SKIES. WINDS WILL GENERALLY BE FROM THE SOUTH AT 10 TO 14 KNOTS THIS AFTERNOON AS LEE TROUGHING INTENSIFIES ACROSS EASTERN COLORADO. WINDS THEN SHIFT TO THE SOUTH SOUTHEAST THIS EVENING AROUND 10 KNOTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 98 65 87 / 10 20 20 10 GCK 67 98 62 87 / 10 20 20 10 EHA 67 99 62 91 / 10 10 10 10 LBL 69 101 65 91 / 10 10 10 10 HYS 69 95 64 84 / 20 40 60 20 P28 70 97 71 90 / 10 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...BURGERT AVIATION...HOVORKA_42
Hazardous weather outlook, Aug 30, 5:15 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 515 AM CDT SAT AUG 30 2014 KSZ030-031-043>046-061>066-074>081-084>090-311000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 515 AM CDT SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE SUNDAY INTO SUNDAY EVENING ALONG A DRYLINE AND COLD FRONT. THERE WILL BE A HIGH DEGREE OF INSTABILITY AND EXCELLENT WIND SHEAR TO SUPPORT SUPERCELL THUNDERSTORMS WHICH WILL BE CAPABLE OF 2 INCH DIAMETER HAIL OR LARGER AND EVEN AN ISOLATED TORNADO. THE GREATEST RISK OF SEVERE WEATHER IS NORTH OF A GARDEN CITY TO DODGE CITY TO PRATT LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Local storm report, Aug 30, 5:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 12 ENE JOHNSON CITY 37.64N 101.55W
08/30/2014 M1.00 INCH STANTON KS TRAINED SPOTTER
&&
SUGDENSpecial weather statement, Aug 30, 5:51 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 551 PM CDT SAT AUG 30 2014 KSZ075-302330- GRANT KS- 551 PM CDT SAT AUG 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT COUNTY UNTIL 630 PM CDT... AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF BIG BOW...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ULYSSES AND HICKOK. LAT...LON 3773 10113 3756 10111 3754 10152 3773 10152 TIME...MOT...LOC 2251Z 252DEG 15KT 3767 10147 GERARD
Local storm report, Aug 30, 5:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 9 WNW ULYSSES 37.63N 101.51W
08/30/2014 M1.00 INCH GRANT KS TRAINED SPOTTER
&&
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:51 PM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Aug 30, 6:22 PM CDT | Special Weather Statement | DDC | Grant | 38 min |
| Aug 30, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 30 min |
| Aug 30, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.